Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 5, 2008, 5:37 PM CDT for 4 counties in Kansas. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2008, 5:37 PM CDT (22:37 UTC)
- Expired
- Jun 5, 2008, 6:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Geary County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 32 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 5:54 PM CDT | HAIL 1 | Ogden, KS | |
| Jun 5, 6:00 PM CDT | HAIL 1.75 | 1 Sw Manhattan, KS | |
| Jun 5, 6:04 PM CDT | HAIL 2 | 2 S Manhattan, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 11:47 AM CDT | Tornado Watch | SPC | 8 hr |
| Jun 5, 4:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1646 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KTOP 052237
TORTOP
KSC061-127-149-161-052300-
/O.NEW.KTOP.TO.W.0012.080605T2237Z-080605T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT THU JUN 5 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
GEARY COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 600 PM CDT
* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTH OF
GEARY COUNTY STATE PARK...OR 16 MILES SOUTH OF JUNCTION CITY...
MOVING NORTHEAST AT 57 MPH.
* LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...
GRANDVIEW PLAZA...
OGDEN...
TUTTLE CREEK STATE PARK...
WAMEGO...
ST. GEORGE...
MANHATTAN...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 296 AND 318.
FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3920 9629 3916 9635 3917 9636 3916 9639
3912 9639 3875 9682 3881 9689 3886 9689
3887 9692 3890 9692 3936 9661
TIME...MOT...LOC 2237Z 212DEG 49KT 3887 9679
$$
KONOP/POAGE1 follow-up statement
000
WWUS53 KTOP 052251
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT THU JUN 5 2008
KSC127-052300-
/O.CAN.KTOP.TO.W.0012.000000T0000Z-080605T2300Z/
MORRIS-
550 PM CDT THU JUN 5 2008
...THE TORNADO WARNING FOR NORTHWESTERN MORRIS COUNTY HAS BEEN
CANCELLED...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
A TORNADO WATCH REMAINS IN EFFECT.
LAT...LON 3920 9629 3916 9635 3917 9636 3916 9638
3917 9639 3912 9639 3888 9671 3896 9681
3936 9661
TIME...MOT...LOC 2250Z 214DEG 52KT 3901 9664
$$
KSC061-149-161-052300-
/O.CON.KTOP.TO.W.0012.000000T0000Z-080605T2300Z/
RILEY-POTTAWATOMIE-GEARY-
550 PM CDT THU JUN 5 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EASTERN
GEARY...SOUTHWESTERN POTTAWATOMIE AND RILEY COUNTIES...
AT 545 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD TEN
MILES NORTHWEST OF ALTA VISTA. THIS STORM WAS LOCATED 11 MILES SOUTH
OF OGDEN...OR 9 MILES SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST
AT 60 MPH.
LOCATIONS IMPACTED INCLUDE...
TUTTLE CREEK STATE PARK...WAMEGO...ST. GEORGE AND MANHATTAN.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 301 AND 317.
FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3920 9629 3916 9635 3917 9636 3916 9638
3917 9639 3912 9639 3888 9671 3896 9681
3936 9661
TIME...MOT...LOC 2250Z 214DEG 52KT 3901 9664
$$
KONOP/POAGEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:58 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 5, 3:58 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT THU JUN 5 2008 .DISCUSSION... SEVERE WEATHER IS THE PRIMARY CONCERN WITH THE FORECAST. WATER VAPOR IMAGERY SHOWS MAIN VORT LOBE ROTATING OUT OF THE SOUTHERN ROCKIES INTO SOUTHWEST KS AT 20Z...WITH AN 80 KTS 500MB SPEED MAX ASSOCIATED WITH IT. STORMS HAVE INITIATED ALONG A WEAK FRONT/DRY LINE ACROSS CENTRAL KS WITH A VERY MOIST AND UNSTABLE AIRMASS IN PLACE OVER CENTRAL AND EASTERN KS. RUC ANALYSIS SHOWS MLCAPE AS HIGH AS 3000 J/KG WITH LITTLE IF ANY INHIBITION LEFT. WITH VERY LARGE HODOGRAPHS...STORMS WILL LIKELY BE SUPERCELLULAR INITIALLY. STORMS WILL HAVE A VERY LARGE HAIL AND TORNADO THREAT. AS THE UPPER WAVE CONTINUES TO LIFT OUT...STORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AND BE A LITTLE MORE PROGRESSIVE. STRAIT LINE WINDS WILL BECOME A GREATER HAZARD WITH THE SQUALL LINE. THERE COULD BE A COUPLE ROUNDS OF CONVECTION WITH THIS INITIAL ACTIVITY...THAN MORE STORMS DEVELOPING AS THE UPPER WAVE PROGRESSES NORTHEAST. HAVE GONE WITH CATEGORICAL POPS FOR TONIGHT. AS THE SQUALL LINE MOVES EAST...THUNDERSTORMS SHOULD CLEAR OUT AFTER MIDNIGHT FROM WEST TO EAST WITH A LITTLE DRYER AIR ADVECTING IN FROM THE WEST. FLASH FLOODING WILL ALSO POSE A HAZARD. MODELS SHOW PWS INCREASING TO AROUND 2 INCHES THIS EVENING. WITH STORMS MOVING PARALLEL TO THE SLOW MOVING BOUNDARY INITIALLY...THERE COULD BE A QUICK 1 TO 2 INCHES OF RAINFALL AS STORMS PRODUCE RAINFALL RATES AROUND 4 IN/HOUR. THEN THE SQUALL LINE SHOULD MOVE THROUGH STILL CAPABLE OF PROFICIENT RAINFALL. WHILE THE WHOLE SYSTEM SHOULD BE SOMEWHAT PROGRESSIVE... FLASH FLOOD GUIDANCE AROUND 1.5 INCHES IN AN HOUR SUGGESTS THAT FLASH FLOODING IS STILL POSSIBLE WITH INDIVIDUAL STORMS MOVING NORTH NORTHEAST. THEREFORE HAVE ISSUED A FLASH FLOOD WATCH TONIGHT. BOUNDARY HANGS UP ACROSS EAST CENTRAL KANSAS FOR FRIDAY WITH MOISTURE AND INSTABILITY OVER SOUTHEAST KANSAS. MODELS SHOW THETA-E ADVECTION INCREASING DURING THE AFTERNOON. HAVE HELD ONTO SOME CHANCE POPS OVER FAR SOUTHEASTERN SECTIONS OF THE FA FOR LINGERING CONVECTION IN THE MORNING...THEN POSSIBLE CONVECTION AS THE BOUNDARY LIFTS NORTH DURING THE AFTERNOON. DID NOT SPEND A GREAT DEAL OF TIME ON THE EXTENDED SO FOLLOWED HPC/S LEAD FOR THE MOST PART. SOUTHWESTERLY FLOW PERSISTS FOR NEXT WEEK WITH WEAK BOUNDARIES APPROACHING THE FA. THEREFORE HAVE KEPT SOME POPS IN THE FORECAST. && .AVIATION... MAIN QUESTION WITH TAF FORECAST IT TIMING THE CONVECTION INTO THE TERMINALS. UTILIZED THE NAM FOR TIMING THE SQUALL LINE THROUGH THE TERMINALS...AND CONFIDENCE IS AVERAGE. THINK TS WILL MOVE INTO MHK BY 01Z AND TOP/FOE BY 03Z. WILL NEED TO MONITOR CONVECTION FOR TIMING TRENDS..BUT IF STORMS END UP BEING AS STRONG AS WE EXPECT...MAY NEED TO LOWER TAFS TO IFR OR LIFR. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FOR A PART OF NORTH CENTRAL KANSAS UNTIL 7 PM THIS EVENING. KSZ008-009-020-021-034-035. WIND ADVISORY FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL 10 PM THIS EVENING. KSZ010>012-022>024-026-036>040-056-058-059. FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM FOR NORTH CENTRAL KANSAS KSZ008>010-020>022-034>037. FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM FOR NORTHEAST AND EAST CENTRAL KANSAS KSZ011-012-023-024-026-038>040-054>056-058-059. && WOLTERS
Hazardous weather outlook, Jun 5, 4:21 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT THU JUN 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-062130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 421 PM CDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL KANSAS AND MOVE INTO NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING. THIS AFTERNOON...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOS OVER NORTH CENTRAL KANSAS. THE STORMS ARE EXPECTED TO TRANSITION INTO A SQUALL LINE THIS EVENING...STRONG STRAIGHT LINE WINDS AND EMBEDDED TORNADOS WOULD BE POSSIBLE WITH THESE STORMS AS THE MOVE ACROSS NORTHEAST AND EAST CENTRAL KANSAS. FLASH FLOODING WILL ALSO BE A HAZARD WITH THESE THUNDERSTORMS. LOCATIONS COULD RECEIVE UP TO 2 INCHES OF RAINFALL IN A VERY SHORT TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE COULD BE A FEW THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY EVENING OVER EAST CENTRAL KANSAS. THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. THERE IS A CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL AND NORTHEAST KANSAS SATURDAY AFTERNOON AND SATURDAY EVENING. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE ACTIVE ACROSS NORTH CENTRAL KANSAS NOW. SPOTTERS WILL BE NEEDED OVER NORTHEAST AND EAST CENTRAL KANSAS BY THIS EVENING. WOLTERS
In the hours before
Special weather statement, Jun 5, 4:38 PM CDT, 59 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 438 PM CDT THU JUN 5 2008 KSZ021-034-035-052215- CLAY-DICKINSON-OTTAWA- 438 PM CDT THU JUN 5 2008 THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 60 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND CONTINUOUS DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MANCHESTER...LONGFORD...OAK HILL AND IDANA. A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Local storm report, Jun 5, 4:46 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 10 N CLAY CENTER 39.52N 97.12W
06/05/2008 CLAY KS LAW ENFORCEMENT
RELAYED BY LAW ENFORCEMENT
&&
BNLocal storm report, Jun 5, 5:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 3 E LONGFORD 39.17N 97.28W
06/05/2008 E1.00 INCH CLAY KS LAW ENFORCEMENT
&&
BNLocal storm report, Jun 5, 5:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST ABILENE 38.92N 97.21W
06/05/2008 E60 MPH DICKINSON KS TRAINED SPOTTER
&&
AWLocal storm report, Jun 5, 5:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST 7 SW WAKEFIELD 39.13N 97.08W
06/05/2008 M71 MPH CLAY KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, Jun 5, 5:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 1 SW WATERVILLE 39.68N 96.76W
06/05/2008 E1.75 INCH MARSHALL KS LAW ENFORCEMENT
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:02 AM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 16 hr |
| Jun 5, 11:11 AM CDT | River Flood Warning | TOP | Marshall | 4 days |
| Jun 5, 1:41 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 11 hr |
| Jun 5, 3:10 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 35 min |
| Jun 5, 3:36 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 39 min |
| Jun 5, 4:06 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud | 39 min |
| Jun 5, 4:10 PM CDT | Tornado Warning | TOP | Clay, Ottawa | 50 min |
| Jun 5, 4:35 PM CDT | Tornado Warning | TOP | Clay, Riley, Washington | 40 min |
| Jun 5, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Ottawa, Riley | 52 min |
| Jun 5, 5:05 PM CDT | Tornado Warning | TOP | Marshall | 40 min |
| Jun 5, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 33 min |
| Jun 5, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 52 min |
| Jun 5, 5:59 PM CDT | Tornado Warning | TOP | Geary, Pottawatomie, Riley | 31 min |
| Jun 5, 6:04 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 26 min |
| Jun 5, 6:24 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley | 36 min |
| Jun 5, 6:28 PM CDT | Tornado Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 47 min |
| Jun 5, 6:30 PM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley | 3 hr |
| Jun 5, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 46 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.